Sur le problème inverse du calcul des variations : existence de lagrangiens associés à un spray dans le cas isotrope
Annales de l'Institut Fourier, Volume 49 (1999) no. 4, p. 1387-1421

Using the Spencer-Goldschmidt version of the Cartan-Kähler theorem, we study necessary and sufficient conditions for the (local) existence of a regular Lagrangian associated with a real-analytic system of second order ordinary differential equations. In Muzsnay’s thesis this technique was applied to give a modern treatment of the 2-dimensional case, first studied in the classic paper of Douglas. In this paper we consider the case of arbitrary dimension but we restrict ourselves to isotropic systems. Here isotropic means that the sectional curvature, which we define for a general Lagrangian (not necessarily homogeneous), depends only on the tangent vector and is independent of the 2-plane containing the vector. In particular, in the homogeneous case, we characterize the connections which come from a Finsler structure with isotropic curvature.

En utilisant la version de Spencer-Goldschmidt du théorème de Cartan-Kähler nous étudions les conditions nécessaires et suffisantes pour qu’un système d’équations différentielles ordinaires du second ordre soit le système d’Euler-Lagrange associé à un lagrangien régulier. Dans la thèse de Z. Muzsnay cette technique a été déjà appliquée pour donner une version moderne du papier classique de Douglas qui traite le cas de la dimension 2. Ici nous considérons le cas où la dimension est arbitraire, nous limitant cependant aux sprays que nous appelons isotropes : cela signifie que la courbure sectionnelle, que nous définissons pour un lagrangien quelconque (non nécessairement homogène), dépend uniquement d’un vecteur tangent et non pas du 2-plan contenant ce vecteur. En particulier, dans le cas homogène nous donnons les conditions nécessaires et suffisantes pour qu’une connexion provienne d’une structure finslérienne à courbure isotrope.

@article{AIF_1999__49_4_1387_0,
     author = {Grifone, Joseph and Muzsnay, Zolt\'an},
     title = {Sur le probl\`eme inverse du calcul des variations : existence de lagrangiens associ\'es \`a un spray dans le cas isotrope},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {49},
     number = {4},
     year = {1999},
     pages = {1387-1421},
     doi = {10.5802/aif.1722},
     zbl = {0939.58023},
     mrnumber = {2000d:49035},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_1999__49_4_1387_0}
}
Sur le problème inverse du calcul des variations : existence de lagrangiens associés à un spray dans le cas isotrope. Annales de l'Institut Fourier, Volume 49 (1999) no. 4, pp. 1387-1421. doi : 10.5802/aif.1722. http://www.numdam.org/item/AIF_1999__49_4_1387_0/

[1] I.M. Anderson, Aspects of the inverse problem to the calculus of variations, Arch. Math. Brno, 24-4 (1988), 181-202. | MR 90f:58045 | Zbl 0674.58017

[2] I.M. Anderson, G. Thompson, The Inverse problem of the Calculus of Variations for Ordinary Differential Equations, Mem. AMS, 98 (1992), 473. | MR 92k:58070 | Zbl 0760.49021

[3] R.L. Bryant, S.S. Chern, R.B. Gardner, H.L. Goldschmidt, P.A. Griffiths, Exterior Differential Systems, Springer, Berlin (1991), 475. | MR 92h:58007 | Zbl 0726.58002

[4] J. Douglas, Solution to the inverse problem of the calculus of variations, Trans. Amer. Math. Soc., 50 (1941), 71-128. | JFM 67.1038.01 | MR 3,54c | Zbl 0025.18102

[5] A. Frölicher, A. Nijenhuis, Theory of vector-valued differential forms, Proc. Kon. Ned. Akad. A., 59, (1956), 338-359. | Zbl 0079.37502

[6] J. Gasqui, Formal integrability of systems of partial differential equations, Springer, Lect. Notes in Phys., 226, 21-36. | MR 86k:58140 | Zbl 0564.35089

[7] C. Godbillon, Géométrie différentielle et mécanique analytique, Hermann, Paris, 1969. | MR 39 #3416 | Zbl 0174.24602

[8] H. Goldschmidt, Existence theorems for analytic linear partial differential equations, Ann. of Math., 86 (1967), 246-270. | MR 36 #2933 | Zbl 0154.35103

[9] J. Grifone, Structure presque-tangente et connexions I, II, Ann. Inst. Fourier, XXII (1) (1972), 287-334 ; XXII (3), 291-338. | Numdam | MR 49 #1409 | Zbl 0237.53028

[10] J. Klein, On variational second order differential equations : polynomial case, Diff. geom. and Its Apll. Proc. Conf. Aug. 24-28, Silezian Univ. Opava (1993), 449-459. | MR 95e:58052 | Zbl 0809.34023

[11] Z. Muzsnay, Sur le problème inverse du calcul des variations, Thèse, Toulouse, 1997.

[12] H. Rund, The Differential Geometry of Finsler Spaces, Springer Verlag, 1959. | MR 21 #4462 | Zbl 0087.36604

[13] W. Sarlet, M. Crampin, E. Martinez, The integrability conditions in the inverse problem of the calculus of variations for second-order ordinary differential equations, Acta Appl. Math., 54 (1998), 233-273. | MR 99m:58072 | Zbl 0922.58031

[14] J. Szenthe, Lagrangians and sprays, Ann. Univ. Sci. Budapest. Eotvos., Sect. Math., 35 (1992), 103-107. | MR 93k:58101 | Zbl 0798.58031